Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Norman, OK

February 22, 20054 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 22, 2005, 9:39 PM CST for 4 counties in Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 9:39 PM CST (03:39 UTC)
Expired
Feb 22, 2005, 10:30 PM CST
In force
51 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Greer County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 58 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 230339
SVROUN
OKC055-065-075-141-230430-
/O.NEW.KOUN.SV.W.0013.050223T0339Z-050223T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA
  TILLMAN COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1030 PM CST

* AT 939 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLOW TO
  6 MILES SOUTHEAST OF ELMER...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALTUS AIR FORCE BASE...ALTUS
  RESERVOIR...ALTUS...BLAIR...ELMER...FREDERICK...FRIENDSHIP...
  GRANITE...HEADRICK...HOBART...HUMPHREYS...LONE WOLF...MANGUM...
  MANITOU...MARTHA...MOUNTAIN PARK...ROOSEVELT...SNYDER...TIPTON...
  TOM STEED RESERVOIR...WARREN AND WILLOW

HAIL UP TO THE SIZE OF NICKELS IS LIKELY.

LAT...LON 3509 9966 3442 9938 3433 9879 3511 9903

$$
WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 4:12 PM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Feb 22, 4:12 PM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CST TUE FEB 22 2005

.DISCUSSION...
RAPIDLY CHANGING WEATHER THE NEXT COUPLE OF DAYS.
MODELS HAVE THE OVERALL PICTURE IN THE SAME FRAME..BUT DETAILS
DIFFER. BAD THING IS THESE DETAILS ARE THE MORE SIGNIFICANT
SENSIBLE WEATHER FEATURES WE WILL HAVE TO DEAL WITH THE NEXT DAY
OR TWO. FIRST...WIDESPREAD SHOWERS AND THUNDERSTORMS STILL
EXPECTED OVER MAINLY THE SOUTHERN 2/3RDS OF OKLAHOMA AND ALL OF
WESTERN NORTH TEXAS TONIGHT INTO EARLY WEDNESDAY AS S/WV
APPROACHES AREA FROM SOUTHWEST. INCREASING MOISTURE COMBINED WITH
STEEPENING LAPSE RATES WILL YIELD SOME EFFICIENT HAIL PRODUCERS
FOR A WHILE THIS EVENING INTO OVERNIGHT HOURS...PRIMARILY OVER
WESTERN NORTH TEXAS COUNTIES. HEAVY RAIN IS ALSO EXPECTED OVER
PORTIONS OF WESTERN NORTH TEXAS AND AT LEAST THE SOUTH-CENTRAL AND
SOUTHEAST PARTS OF OKLAHOMA TONIGHT AND EARLY WEDNESDAY. BULK OF
CONVECTIVE ACTIVITY EXPECTED SOUTH OF THE RED RIVER OF NORTH-
CENTRAL AND NORTHEAST TEXAS...BUT WILL MENTION HEAVY RAIN IN ZONE
FORECASTS ACROSS THE SOUTH. MAIN IMPACT EXPECTED AT THIS TIME IS
MODERATE RISES ON RIVERS OF WESTERN NORTH TEXAS AND SOUTHERN
OKLAHOMA. SPECIAL WEATHER STATEMENT WAS ISSUED TO ADDRESS ISSUE.

AS FAR AS WINTER TYPE PRECIP...MODELS JUMPING BACK AND FORTH...ALA
MESOETA FROM 12Z VERSUS 18Z. NORTHERN ZONES WILL NEED TO BE
WATCHED CLOSELY WEDNESDAY NIGHT AND EARLY THURSDAY...BUT IT
APPEARS THAT ANY SIGNIFICANT ACCUMULATIONS OF SNOW WILL BE NORTH
OF OKLAHOMA BORDER. HOWEVER...LATEST RUN OF MODELS HAD A SIGNAL
FOR FREEZING DRIZZLE LATE WEDNESDAY NIGHT AND EARLY THURSDAY. THIS
WILL NEED TO BE MONITORED FOR AT LEAST SOME CONSISTENCY. MIXTURE
OF RAIN AND SNOW WAS EXPANDED FURTHER TO THE SOUTH OVER NORTHERN
OKLAHOMA AND ALL SNOW WAS ADDED TO NORTHERN TIER COUNTIES. SOME
LIGHT ACCUMS ON GRASSY SURFACES APPEAR POSSIBLE AND WAS MENTIONED
IN SPECIAL WEATHER STATEMENT.

NO SIG CHANGES TO EXTENDED PERIODS AS GREAT UNCERTAINTY CONTINUES
WITH MEDIUM RANGE MODELS. OVERALL CONSENSUS WITH SURROUNDING
OFFICES AND CURRENT FORECAST WAS TO MAKE MINIMAL CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  38  42  34  46 /  80  90  70  10
HOBART OK         39  40  32  45 /  80  60  60  10
WICHITA FALLS TX  49  49  36  48 / 100  60  60  20
GAGE OK           34  37  28  41 /  70  60  60  10
PONCA CITY OK     35  39  30  42 /  60  70  60  10
DURANT OK         51  52  38  48 / 100 100  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
.OK...NONE.
.TX...NONE.

&&

11
Hazardous weather outlook, Feb 22, 1:40 PM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
140 PM CST TUE FEB 22 2005

OKZ004>048-050>052-TXZ083>090-231300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS A
PORTION OF NORTH TEXAS.

DISCUSSION...
A COLD FRONT LOCATED ACROSS NORTH CENTRAL TEXAS WILL DRIFT SLOWLY
NORTH LATE THIS AFTERNOON AND TONIGHT. AS SOUTH WINDS BEGIN PULLING
MORE MOISTURE NORTH OVER THE TOP OF THE FRONT... WIDELY SCATTERED
THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON BEGINNING IN
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS... AND SPREADING NORTH
THROUGH THE NIGHT. ALTHOUGH THE AIRMASS NEAR THE SURFACE WILL REMAIN
RATHER COOL AND STABLE... MORE UNSTABLE AIR MOVING INTO THE AREA
OVER THE COOLER SURFACE AIR... WILL SUPPORT SCATTERED THUNDERSTORMS.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
WESTERN NORTH TEXAS... MAINLY ALONG AND SOUTH OF A CROWELL TO
WICHITA FALLS LINE. THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL
TO NEAR THE SIZE OF QUARTERS. FARTHER NORTH... SOME OF THE STRONGER
STORMS IN THE RED RIVER VALLEY OF SOUTHERN OKLAHOMA MAY ALSO PRODUCE
SMALL HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY FEB 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY ACROSS
CENTRAL AND SOUTHERN OKLAHOMA... AND ALL OF WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
SNOW WILL BE POSSIBLE ACROSS NORTHWEST OKLAHOMA LATE WEDNESDAY INTO
THURSDAY. AT THIS TIME...ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY...FEBRUARY 23.

MAXWELL

In the hours before

Special weather statement, Feb 22, 6:29 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CST TUE FEB 22 2005

OKZ004>048-050>052-TXZ083>090-230400-
629 PM CST TUE FEB 22 2005

...HEAVY RAIN LATE TONIGHT AND WEDNESDAY OVER SOUTHERN OKLAHOMA...
...WINTRY MIX POSSIBLE WEDNESDAY NIGHT OVER NORTHERN OKLAHOMA...

HEAVY RAIN WILL BE POSSIBLE TONIGHT INTO WEDNESDAY ACROSS SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA. SOUTHERLY WINDS WILL BRING MOISTURE
INTO THE AREA TONIGHT...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS
EXPECTED TO MOVE INTO THE AREA FROM WESTERN AND NORTH CENTRAL TEXAS.
THIS RAIN COULD CAUSE SOME LOCALIZED FLOODING...ESPECIALLY IN LOW
LYING AND POORLY DRAINED AREAS. THE HIGHEST CHANCES FOR SEEING
BETWEEN ONE AND TWO INCHES OF RAINFALL THROUGH NOON WEDNESDAY WILL
BE OVER LOCATIONS NEAR MARIETTA...EASTWARD THROUGH LAKE
TEXOMA...THROUGH DURANT AND ATOKA.

RAIN MAY MIX WITH...OR CHANGE OVER TO SNOW WEDNESDAY NIGHT
OVER NORTHERN PARTS OF OKLAHOMA AS COLD AIR SURGES SOUTH FROM
KANSAS. THE BEST CHANCE FOR SNOW ACCUMULATIONS WILL BE NORTH OF
OKLAHOMA...BUT EXTREME NORTHERN OKLAHOMA COULD SEE LIGHT
ACCUMULATIONS ON GRASSY SURFACES BY SUNRISE THURSDAY.

STAY TUNED FOR THE LATEST FORECASTS AND STATEMENTS FROM THE NWS
NORMAN FORECAST OFFICE.

BROWN/MAXWELL
Special weather statement, Feb 22, 8:13 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CST TUE FEB 22 2005

TXZ087-230230-
KNOX TX-
813 PM CST TUE FEB 22 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF BENJAMIN AT 813 PM
CST...MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND LARGE HAIL MAY DEVELOP QUICKLY.

WR
Special weather statement, Feb 22, 8:49 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
849 PM CST TUE FEB 22 2005

TXZ087-088-230300-
BAYLOR TX-KNOX TX-
849 PM CST TUE FEB 22 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND EASTERN KNOX
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF VERA AT 849 PM
CST...MOVING NORTHEAST AT 25 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. SMALL HAIL IS POSSIBLE WITH THIS STORM.

WR
Special weather statement, Feb 22, 9:06 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CST TUE FEB 22 2005

TXZ084-085-088-230315-
BAYLOR TX-FOARD TX-WILBARGER TX-
906 PM CST TUE FEB 22 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...FOARD AND WILBARGER
COUNTIES.

A LINE OF STRONG THUNDERSTORMS...A FEW PROBABLY SEVERE...WAS LOCATED
FROM 3 MILES EAST OF THALIA TO 7 MILES EAST OF BOMARTON AT 906 PM
CST...MOVING EAST AT 30 MPH.

PEOPLE IN BAYLOR...FOARD AND WILBARGER COUNTIES...INCLUDING THE CITY
OF SEYMOUR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

WR
Special weather statement, Feb 22, 9:15 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CST TUE FEB 22 2005

OKZ036-037-TXZ083-230330-
HARDEMAN TX-JACKSON OK-TILLMAN OK-WILBARGER TX-
915 PM CST TUE FEB 22 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...WESTERN
JACKSON...TILLMAN AND COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTH OF
ELDORADO TO 16 MILES SOUTH OF CHILLICOTHE AT 915 PM CST...MOVING EAST
AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Feb 22, 9:29 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
929 PM CST TUE FEB 22 2005

OKZ021-022-034>037-TXZ085-230345-
BECKHAM OK-GREER OK-JACKSON OK-KIOWA OK-TILLMAN OK-WASHITA OK-
WILBARGER TX-
929 PM CST TUE FEB 22 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...JACKSON...
KIOWA...TILLMAN...WASHITA AND WILBARGER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTH OF
WILLOW TO 11 MILES NORTHWEST OF DAVIDSON AT 929 PM CST...MOVING EAST
AT 35 MPH.

PEOPLE IN BECKHAM...GREER...JACKSON...KIOWA...TILLMAN...WASHITA AND
WILBARGER COUNTIES...INCLUDING THE CITIES OF ALTUS AND HOBART...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT IN CASE OF THREATENING WEATHER CONDITIONS. LARGE HAIL
IS THE POTENTIAL THREAT WITH THIS LINE OF STORMS.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 10:29 PM CSTSevere Thunderstorm WarningOUNKiowa31 min
Feb 22, 10:42 PM CSTSevere Thunderstorm WarningOUNCotton48 min
Feb 22, 10:44 PM CSTSevere Thunderstorm WarningOUNAtoka31 min
Feb 22, 10:56 PM CSTSevere Thunderstorm WarningOUNCaddo, Washita49 min
Feb 22, 10:59 PM CSTSevere Thunderstorm WarningOUNKiowa46 min
Feb 22, 11:04 PM CSTSevere Thunderstorm WarningOUNStephens26 min
Feb 22, 11:40 PM CSTSevere Thunderstorm WarningOUNCuster20 min
Feb 22, 11:46 PM CSTSevere Thunderstorm WarningOUNCleveland, McClain44 min
Feb 22, 11:48 PM CSTSevere Thunderstorm WarningOUNBlaine, Dewey42 min
Feb 22, 11:51 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady39 min
Feb 22, 11:55 PM CSTSevere Thunderstorm WarningOUNJackson50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.